Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Bismarck, ND

May 18, 2001Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 18, 2001, 5:51 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 18, 2001, 5:51 PM CDT (22:51 UTC)
Expired
May 18, 2001, 6:30 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 99 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 182251
SVRBIS
NDC043-093-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WEST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKE WILLIAMS...OR ABOUT 47 MILES WEST OF
  JAMESTOWN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PETTIBONE AT 610 PM CDT
  WOODWORTH AT 630 PM CDT

VERY LARGE HAIL IS DPOSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4718 9976 4700 9977 4695 9924 4720 9923

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:05 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 18, 3:05 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT FRI MAY 18 2001

SFC TROUGH IN WRN ND WI TSTMS ALONG IT IN SWRN ND TO EXTREME SERN
MT. ETA PICKED UP THIS PCPN WELL ON TODAYS RUN. FEATURES SIMILAR ON
ALL MODELS TODAY. MSAS SFC LIFTED INDEX INDICATES BELOW ZERO OVER
CNTRL AND SWRN ND...WI -4/-5 OVER FAR S CNTRL ND. ETA INDICATED BEST
INSTABILITY AT 00Z NEAR JMS AND SWD...WITH 400 J/KG POS BOUY ENERGY
AND LI OF -4. THIS TIMING WOULD SUGGEST TSTMS IN BIS VICINITY FROM
21-23Z...AND IN JMS INTO EARLY EVE.

AFTER PASSAGE OF TROUGH EXPECT SOME SCATTERED SHOWERS BETW TROUGH
AND ANOTHER SECONDARY TROUGH NOW IN SRN SASK/NWRN MONTANA. CLEARING
TONIGHT...THEN INCREASING CLOUDS AHEAD OF NEXT TROUGH THAT MOVES
THROUGH ND SAT NIGHT. THIS SYSTEM ACCOMPANIED BY A STRONG VORT
CENTER IN A SHARP H500 TROUGH. TSTMS AHEAD OF TROUGH/FRONT SAT
NIGHT...THEN SHOWERS SUN AND MON AS H500 TROUGH REMAINS OVER STA AND
COOL POCKET OF AIR KEEPS SFC TEMPS IN THE 50S AND 60S DURING THE
DAY...AND IN THE 30S NIGHTTIME. CHC TO SEE SOME LIGHT SNOW SUN NIGHT
OR MON MORN AS H850 TEMPS ARE -2 TO -4

H500 RIDGE BUILDS OVER THE ROCKIES AND H500 TROUGH MOVES EWD FOR A
DRY WARMING TREND TUE THROUGH FRI.

.BIS...NONE.

JV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.